ua en ru

Looks like mustache: Possible side effect of lip filler use

Looks like mustache: Possible side effect of lip filler use What side effects can occur after lip augmentation (photo: Freepik)

Lip contouring is considered one of the most popular and safest procedures in aesthetic medicine. However, after the injection of hyaluronic acid, a so-called hyaluronic mustache may occur, according to the Cleveland Clinic.

What can happen

It is important to remember that lip augmentation can be accompanied by risks and side effects, such as swelling, redness, bruising, and filler migration.

Factors that can contribute to filler migration:

  • Incorrect injection technique - if the substance is administered too superficially, too deeply, or in the wrong amount, it can increase the risk of filler migration
  • Excessive amount of filler - too much filler creates excessive pressure on tissues and promotes spreading beyond the desired area
  • Physical actions - massage or other physical activities on the lip area after the procedure
  • Low-quality filler
  • Individual physiological characteristics

When you should see a doctor

Usually, after the procedure, it is necessary to wait two weeks for the swelling to subside.

It is important to consult a doctor immediately if the following symptoms appear after two weeks:

  • Uneven contours of the lips
  • Densification or bumps around the lips
  • Asymmetry of the lips

If you notice that the filler has migrated, you can seek the help of a cosmetologist to inject hyaluronidase, an enzyme that breaks down hyaluronic acid and helps eliminate excess filler.

Alternatively, you can wait for the body to naturally metabolize the filler.

The effect of filler injections lasts for about a year to a year and a half, no longer. The procedure needs to be repeated afterward.

The worst-case scenario is when the cosmetologist incorrectly injects the substance, leading to vessel occlusion. This can result in tissue necrosis.

Tissue necrosis is one of the worst complications after filler injections. It occurs due to the gel entering a blood vessel or compressing (squeezing) a vessel.